Alert archive / New Mexico / Flash Flood Watches in 2021
Flash Flood Watch 5, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood watch at Jul 2, 2021, 3:56 AM MDT for 4 counties in New Mexico. It took effect at Jul 2, 2021, 12:00 PM MDT. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2021, 3:56 AM MDT (09:56 UTC)
- In effect from
- Jul 2, 2021, 12:00 PM MDT
- Expired
- Jul 3, 2021, 9:51 PM MDT
- In force
- 34 hr
- Issued by
- NWS Albuquerque, NM
- Flood severity
- None
Counties Catron County, NM, Chaves County, NM, Lincoln County, NM, Socorro County, NM
The radar
The Holloman AFB radar (KHDX), 78 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2691 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344 WGUS65 KABQ 020956 FFAABQ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albuquerque NM 356 AM MDT Fri Jul 2 2021 NMZ208-226-238>240-022200- /O.NEW.KABQ.FF.A.0005.210702T1800Z-210703T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Mountains-South Central Mountains-Chaves County Plains- Eastern Lincoln County-Southwest Chaves County- 356 AM MDT Fri Jul 2 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in Albuquerque has issued a * Flash Flood Watch for portions of central, southeast, and west central New Mexico, including the following areas, in central New Mexico, Eastern Lincoln County and South Central Mountains. In southeast New Mexico, Chaves County Plains and Southwest Chaves County. In west central New Mexico, Southwest Mountains. * From Noon MDT today through this evening. * Showers and thunderstorms, some with heavy rainfall, are expected across the southwest and south central mountains of New Mexico as well as Chaves County this afternoon and evening. Abundant moisture already in place and higher instability will support rainfall rates of 1 to 2 inches per hour in the stronger storms. This additional rainfall combined with wet antecedent conditions will enhance the risk for localized flash flooding. In addition, areas near and downstream of recent burn scars may be more vulnerable to rapid runoff and flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && $$ DPorter
4 follow-up statements
453 WGUS65 KABQ 030201 FFAABQ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albuquerque NM 801 PM MDT Fri Jul 2 2021 NMZ208-226-238>240-031015- /O.EXT.KABQ.FF.A.0005.000000T0000Z-210704T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Mountains-South Central Mountains-Chaves County Plains- Eastern Lincoln County-Southwest Chaves County- 801 PM MDT Fri Jul 2 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH SATURDAY EVENING... The Flash Flood Watch is now in effect for * Portions of central, southeast, and west central New Mexico, including the following areas, in central New Mexico, Eastern Lincoln County and South Central Mountains. In southeast New Mexico, Chaves County Plains and Southwest Chaves County. In west central New Mexico, Southwest Mountains. * Through Saturday evening. * Showers and thunderstorms, some with heavy rainfall, will continue tonight while gradually decreasing in coverage. After a break early Saturday morning, scattered-to-numerous showers and thunderstorms with locally heavy rainfall will return Saturday afternoon and evening. Abundant moisture and instability will support rainfall rates of 1 to 2 inches per hour in the stronger storms. Burn scars and locations with already saturated soil will be especially vulnerable to rapid runoff and flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && $$ 44
642 WGUS65 KABQ 030842 FFAABQ Flood Watch National Weather Service Albuquerque NM 242 AM MDT Sat Jul 3 2021 NMZ208-226-238>240-031800- /O.CON.KABQ.FF.A.0005.000000T0000Z-210704T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Mountains-South Central Mountains-Chaves County Plains- Eastern Lincoln County-Southwest Chaves County- 242 AM MDT Sat Jul 3 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of central, southeast, and west central New Mexico, including the following areas, in central New Mexico, Eastern Lincoln County and South Central Mountains. In southeast New Mexico, Chaves County Plains and Southwest Chaves County. In west central New Mexico, Southwest Mountains. * Through this evening. * Showers and thunderstorms, some with heavy rainfall, will redevelop by this afternoon and persist through this evening. Abundant moisture and instability as well as slow movement will support rainfall rates of 1 to 2 inches per hour in the stronger storms. Burn scars and locations with already saturated soil will be especially vulnerable to rapid runoff and flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && $$
536 WGUS65 KABQ 031739 FFAABQ Flood Watch National Weather Service Albuquerque NM 1139 AM MDT Sat Jul 3 2021 NMZ208-226-238>240-040600- /O.CON.KABQ.FF.A.0005.000000T0000Z-210704T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Mountains-South Central Mountains-Chaves County Plains- Eastern Lincoln County-Southwest Chaves County- 1139 AM MDT Sat Jul 3 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of central, southeast, and west central New Mexico, including the following areas, in central New Mexico, Eastern Lincoln County and South Central Mountains. In southeast New Mexico, Chaves County Plains and Southwest Chaves County. In west central New Mexico, Southwest Mountains. * Through this evening. * Showers and thunderstorms, some with heavy rainfall, will redevelop by this afternoon and persist through this evening. Abundant moisture and instability as well as slow movement will support rainfall rates of 1 to 2 inches per hour in the stronger storms. Burn scars and locations with already saturated soil will be especially vulnerable to rapid runoff and flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && $$ 24
971 WGUS65 KABQ 040351 FFAABQ Flood Watch National Weather Service Albuquerque NM 951 PM MDT Sat Jul 3 2021 NMZ208-226-238>240-040500- /O.CAN.KABQ.FF.A.0005.000000T0000Z-210704T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Mountains-South Central Mountains-Chaves County Plains- Eastern Lincoln County-Southwest Chaves County- 951 PM MDT Sat Jul 3 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central, southeast, and west central New Mexico, including the following areas, in central New Mexico, Eastern Lincoln County and South Central Mountains. In southeast New Mexico, Chaves County Plains and Southwest Chaves County. In west central New Mexico, Southwest Mountains. has been cancelled. The Flash Flood Watch is cancelled. Flooding is no longer expected to pose a threat. $$ CHJ
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 2, 3:50 AM MDT, 6 minutes earlier.
Area forecast discussion, Jul 2, 3:50 AM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 350 AM MDT Fri Jul 2 2021 .SYNOPSIS... The Monsoon is in full swing with daily rounds of showers and storms forecast going through at least the next seven days. The threat for locally heavy rainfall and flash flooding will be on the uptrend through the holiday weekend, especially in and near the mountains. Daytime temperatures are on the uptrend and will rise back above normal across western New Mexico by Sunday or Monday, while eastern portions of the state remain below normal. Thunderstorm coverage will trend down toward the end of next week as high pressure expands across the region. && .DISCUSSION... SHORT TERM...(TODAY THROUGH SATURDAY)... Another day and yet another round of heavy rainfall potential is in store for the CWFA compliments of the monsoon setup. Latest surface analysis depicts a weak backdoor front, or arguably a convectively- induced outflow boundary, draped along a line from KLVS to north of KCVS. This feature will sag southwestward this morning with light to moderate precipitation persisting in its wake. Some heavier rainfall amounts in excess of one inch per hour will support nuisance ponding of water on roads and flows within low-water crossings/arroyos. Diurnal storms will develop late this morning/afternoon and activity will enjoy a rather juicy environment to support heavy rain. Expect above normal PWATs to persist, generally similar to Thursday for all areas except the west central and southwest zones where values will increase 0.15-0.25". A primary driver behind the threat for flooding today will be the migration of the upper high from Texas to the Four Corners region. During this time, storm motions will decrease and it could be a bit chaotic as well. This will be a recipe for additional issues across the Sacramento Mts and Chaves County, and as a result, will hoist another Flash Flood Watch from 18Z through 06Z/Sat. Flash flooding has been minimal over the Upper Gila the past few days, but with increased instability, higher PWATs and slow motions, opted to include this zone in collaboration with WFO El Paso. A forecast challenge today will be max temps in the northeast/east central plains due to persistent stratus. Models suggest this cloud deck could stick around for most of the day, but this seems unlikely and the day shift may need to adjust based on satellite trends. The second challenge is the coverage of storms along the Cont Div. NAM12 suggests the surface boundary will work its way into the region, and with upslope/convergence, it may increase pcpn chances above current forecast values. By Saturday night, most convection should diminish north of I-40 with most models keep activity going overnight along/ south of U.S. Highway 60. This could continue to aggravate the flash flood potential. On Saturday, the upr high will be positioned over the Four Corners region and may support a more northwest-southeast steering flow, but activity will still be slow in nature. No appreciable change to PWAT values, but there may be a slight reduction in storm coverage as upr level heights increase a tad. That said, temperatures will be a tick warmer and more sunshine will support higher instability. As such, a risk for localized flash flooding cannot be ruled out. DPorter LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)... A fairly robust round of convection from Saturday afternoon will carry-over into the evening hours moving slowly off of the higher terrain before diminishing with the loss of daytime heating. The upper high will consolidate over southern UT by Saturday night, then drift east toward the Four Corners on Sunday. Steering flow will shift and become light northerly on Sunday, then increase through Tuesday as the ridge axis pivots west out of NM. Sunday through Tuesday will be very active, with above normal PWATs and plenty of instability given continued warming. Increasing northerly steering flow will favor storms moving south off of the higher terrain, impacting both the Santa Fe and Albuquerque Metros during the afternoon and early evening hours. Locally heavy rainfall will be the primary thunderstorm threat from Sunday through Tuesday, but strong wind gusts and small hail will become a threat as well with increasing storm motion and shear on Mon/Tue. The 00z GFS and ECMWF agree the upper high will strengthen and expand from mid to late next week, up to near 600dam at 500mb, and be anchored somewhere between southern UT and the Four Corners. With the upper high expanding across the area and no additional moisture input, expect increasing temperatures and a downtrend in daily rounds of showers and storms. 11/DPorter && .FIRE WEATHER... No fire weather concerns are expected over the next several days as a traditional monsoon pattern with abundant moisture will support a threat for significant wetting precipitation and higher humidities. The one exception may be across the northwest zones. The upper high previously in central TX will slide across NM today and migrate into the Four Corners region for the weekend/early next week. By the mid- week period, expect the upper high to filter in drier air into the state, which may reduce the coverage of storms and drop humidities. DPorter && .AVIATION... 06Z TAF CYCLE A backdoor cold front over northeast/east central NM continues to be the primary focus for scattered showers and storms tonight. CAMs continue to suggest convection may be a concern across the southeast as well, and this is lining up with current radar trends. Meanwhile, easterly upslope flow will keep MVFR, or brief IFR, ceilings in the eastern plains through late morning or early afternoon. An uptick in thunderstorm potential is expected this afternoon into Fri evening, with slow and potentially erratic motions. All areas will be subject to tstorm activity save San Juan County. Cig/visibility restrictions along with mtn obscurations are likely under the core of the heavy- rain producing storms. With greater instability, a risk for strong storms cannot be ruled out with hail being the main concern. DPorter && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 92 65 94 64 / 10 10 0 10 Dulce........................... 86 52 86 52 / 30 30 30 20 Cuba............................ 82 57 84 57 / 40 40 30 30 Gallup.......................... 87 57 88 56 / 30 20 20 30 El Morro........................ 80 55 82 56 / 50 50 40 30 Grants.......................... 83 56 85 57 / 50 50 40 30 Quemado......................... 82 57 81 58 / 70 50 60 50 Magdalena....................... 80 59 81 61 / 60 40 50 50 Datil........................... 78 57 78 57 / 80 60 60 50 Reserve......................... 85 56 85 54 / 80 50 70 40 Glenwood........................ 86 64 86 64 / 70 60 60 40 Chama........................... 79 49 79 49 / 50 40 50 20 Los Alamos...................... 78 59 80 62 / 70 40 50 40 Pecos........................... 75 57 79 59 / 80 60 60 50 Cerro/Questa.................... 77 48 79 50 / 70 50 60 30 Red River....................... 69 45 72 47 / 80 60 70 50 Angel Fire...................... 70 45 73 42 / 80 70 70 60 Taos............................ 80 52 83 53 / 70 40 50 30 Mora............................ 71 50 76 52 / 90 70 60 60 Espanola........................ 85 61 86 63 / 50 40 40 40 Santa Fe........................ 78 59 82 62 / 70 50 50 40 Santa Fe Airport................ 82 59 85 60 / 60 40 40 40 Albuquerque Foothills........... 83 65 86 68 / 50 40 30 40 Albuquerque Heights............. 85 65 88 67 / 40 30 20 30 Albuquerque Valley.............. 87 66 89 66 / 40 30 20 30 Albuquerque West Mesa........... 86 65 88 67 / 40 30 20 30 Belen........................... 87 65 89 65 / 40 30 20 30 Bernalillo...................... 87 64 89 66 / 50 30 20 30 Bosque Farms.................... 87 64 89 64 / 40 30 20 30 Corrales........................ 87 65 89 66 / 40 30 20 30 Los Lunas....................... 87 65 89 64 / 40 30 20 30 Placitas........................ 83 63 86 66 / 60 40 30 30 Rio Rancho...................... 87 65 88 67 / 40 30 20 30 Socorro......................... 87 65 89 66 / 30 40 30 30 Sandia Park/Cedar Crest......... 76 59 79 62 / 70 40 40 50 Tijeras......................... 79 60 82 62 / 60 40 40 40 Edgewood........................ 79 57 82 58 / 70 40 40 50 Moriarty/Estancia............... 80 56 82 55 / 60 40 40 50 Clines Corners.................. 75 56 79 56 / 70 50 50 60 Mountainair..................... 78 57 80 59 / 70 40 40 40 Gran Quivira.................... 77 57 79 58 / 70 50 50 40 Carrizozo....................... 79 62 81 63 / 70 50 50 40 Ruidoso......................... 71 56 73 57 / 90 60 70 50 Capulin......................... 73 54 79 54 / 70 50 50 30 Raton........................... 78 55 82 54 / 70 60 50 30 Springer........................ 78 57 83 56 / 60 60 50 40 Las Vegas....................... 73 54 78 54 / 80 60 50 50 Clayton......................... 75 61 84 62 / 50 50 20 30 Roy............................. 75 59 79 60 / 50 50 40 40 Conchas......................... 80 65 86 64 / 60 50 30 30 Santa Rosa...................... 80 63 84 62 / 60 50 30 40 Tucumcari....................... 80 65 85 67 / 50 50 30 30 Clovis.......................... 79 64 81 64 / 60 70 30 30 Portales........................ 82 65 82 65 / 60 70 30 30 Fort Sumner..................... 83 66 85 66 / 60 70 30 30 Roswell......................... 88 68 87 69 / 50 60 40 30 Picacho......................... 79 63 80 63 / 70 60 50 40 Elk............................. 76 59 76 59 / 80 60 60 60 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from noon MDT today through this evening for the following zones... NMZ208-226-238>240. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:11 PM MDT | Special Weather Statement | ABQ | Chaves | 34 min |
| Jul 1, 7:43 PM MDT | Flash Flood Warning | ABQ | Chaves | 3 hr |
| Jul 1, 10:49 PM MDT | Areal Flood Advisory | ABQ | Chaves | 6 hr |
| Jul 2, 12:57 AM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Jul 2, 7:50 AM MDT | Areal Flood Advisory | ABQ | Curry | 3 hr |
| Jul 2, 1:04 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
| Jul 2, 1:56 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
| Jul 2, 2:02 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 3 hr |
| Jul 2, 2:13 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 3 hr |
| Jul 2, 2:25 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, Santa Fe | 3 hr |
| Jul 2, 2:39 PM MDT | Flash Flood Warning | ABQ | Mora | 3 hr |
| Jul 2, 3:01 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 119 min |
| Jul 2, 3:10 PM MDT | Special Weather Statement | ABQ | Bernalillo | 35 min |
| Jul 2, 3:27 PM MDT | Areal Flood Advisory | ABQ | Torrance, Valencia | 2 hr |
| Jul 2, 3:38 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 112 min |
| Jul 2, 3:48 PM MDT | Areal Flood Advisory | ABQ | Sandoval, San Miguel, Santa Fe | 3 hr |
| Jul 2, 4:00 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 2 hr |
| Jul 2, 4:20 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Jul 2, 4:26 PM MDT | Special Weather Statement | ABQ | Colfax | 34 min |
| Jul 2, 4:32 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 118 min |
| Jul 2, 4:52 PM MDT | Special Weather Statement | ABQ | Santa Fe | 23 min |
| Jul 2, 4:55 PM MDT | Special Weather Statement | ABQ | Valencia | 35 min |
| Jul 2, 5:16 PM MDT | Special Weather Statement | ABQ | Torrance | 29 min |
Nearby
Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.